Georgia, 2003

Flash Flood in Georgia, August 19, 2003

August 19, 2003 · NWS JAX · 1 event in 1 county or zone

Emergency Management and Wayne County Road Dept. reported numerous secondary roads and streets were flooded and impassable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Emergency Management and Wayne County Road Dept. reported numerous secondary roads and streets were flooded and impassable. Water covered Gardi-Broadhurst Highway resulting in road closure. Car was stranded on Gardi-Broadhurst Highway...no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 8:00 PM EST, 4 hours earlier.

Area forecast discussion, Aug 18, 8:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT MON AUG 18 2003

STILL SOME LINGERING CONVECTION OVER SOUTHEAST GEORGIA AS WELL AS
MARION COUNTY. THIS SHOULD CONTINUE TO WIND DOWN OVER THE NEXT FEW
HOURS. WILL UPDATE THE ZONES TO REMOVE POPS FROM MOST ZONES.
OTHERWISE...NO CHANGES.

MARINE...NO CHANGES EXPECTED.

.JAX...
FL...NONE.
GA...NONE.

CAMP/CARROLL
Hazardous weather outlook, Aug 18, 11:04 AM EST, 12 hours 56 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. STORMS WILL FIRST DEVELOP WEST OF INTERSTATE
75 EARLY...THEN DEVELOP AND MOVE EAST TOWARDS THE EAST COAST MID
TO LATE AFTERNOON AND INTO THE EARLY EVENING. DUE TO THE HIGH
MOISTURE CONTENT AND INSTABILITY OF THE ATMOPSHERE...SOME STORMS
WILL CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN NEAR 2 INCHES...AND POSSIBLE WIND GUSTS TO 45 MPH. LOCAL
FLOODING IS POSSIBLE IN SOME LYING AND POOR DRAINAGE AREAS.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SATILLA RIVER AT
ATKINSON GEORGIA. SEE THE LATEST NATIONAL WEATHER SERVICE FLOOD
STATEMENT FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THIS
WEEK. LOCALIZED FLOODING IN A FEW STRONG THUNDERSTORMS IS LIKELY ON
TUESDAY DUE TO WEAKER STORM MOVEMENT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY
REPORTS OF FLOODING OR HEAVY RAINFALL OF 2 INCHES OR MORE PER HOUR
TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 18, 6:52 PM EST, 5 hours 8 minutes before
FLZ037-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
752 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
815 PM EDT...

AT 752 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF LAKE COMO...OR ABOUT 4
MILES WEST OF CRESCENT CITY...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...POMONA PARK AND
LAKE COMO THROUGH 815 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CAMP
Special weather statement, Aug 18, 6:53 PM EST, 5 hours 7 minutes before
GAZ154-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 845 PM...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOCK JUNCTION...MOVING NORTHEAST
AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND DOCK
JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...ST. SIMONS...GLYNN
HAVEN...SEA ISLAND AND LITTLE ST. SIMONS ISLAND THROUGH 845 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 19, 12:00 AM EST to 3:00 AM EST
Where
Wayne County, Broadhurst
Reported by
EMERGENCY MANAGER
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370368.